Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

September 1, 2021Cheyenne County, Colorado

NWS Goodland, KS issued this special weather statement at Sep 1, 2021, 7:34 PM MDT for Cheyenne County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2021, 7:34 PM MDT (01:34 UTC)
Expired
Sep 1, 2021, 8:00 PM MDT
In force
26 min
Issued by
NWS Goodland, KS
Hail
0.50 in
Wind
55

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 95 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2793 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WWUS83 KGLD 020134
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
734 PM MDT Wed Sep 1 2021
 
COZ091-092-020200-
Kit Carson County CO-Cheyenne County CO-
734 PM MDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of central Cheyenne and
south central Kit Carson Counties in east central Colorado through
800 PM MDT...

At 733 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Kit Carson, or 13 miles west of Cheyenne Wells, moving
north at 30 mph.

HAZARD...Wind gusts of up to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of south central Kit
Carson County and central Cheyenne County Counties in east central
Colorado, including the following locations... Firstview.

This includes Highway 385 between mile markers 160 and 164.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3865 10252 3871 10274 3910 10264 3902 10231
TIME...MOT...LOC 0133Z 197DEG 26KT 3877 10260 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

DDT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Sep 1, 5:35 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 1, 5:35 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
535 PM MDT Wed Sep 1 2021

.SHORT TERM...(This evening through Thursday)
Issued at 257 PM MDT Wed Sep 1 2021

At the start of the short term period, the CWA is underneath an
upper air ridge between a trough to the west and another trough to
the east. By Wednesday evening, a shortwave disturbance is expected
to move over the CWA as the west trough moves eastward and pushes
the ridge along. At the surface, dry and windy conditions look to
continue bringing near-critical fire weather conditions to areas
along and west of the CO border during the afternoon. Forecasted
minimum RH values look to be in the upper teens and maximum wind
gust values exceed 30 mph in these areas. In the evening, models
are showing chances of isolated to scattered showers and
thunderstorms to begin in eastern CO though convective parameters
currently look to keep storms sub-severe at this time.
Wednesday's daytime high temperatures expect to be between the
lower 90s to lower 100s.

On Wednesday night, the CWA sees the upper air flow turn
southwesterly as the Canadian low controlling the trough journeys
eastward along with the shortwave disturbance still making its
way through the flow aloft. At the surface, a surface low looks to
move near the northeastern CO/southwestern NE border bringing up
moisture from the south as well bring good chances of isolated to
scattered showers and thunderstorms to eastward across the CWA
during overnight into Thursday. Again, storms do not look to be
severe overnight though locally heavy rainfall might be possible
of the eastern portions of the CWA as they see the higher end of a
forecasted QPF range between a few hundredths of an inch up to
almost around half an inch. Wednesday's overnight lows range
between the lower and upper 60s.

For Thursday, the upper air flow over the CWA continues to stay
northwesterly as the CWA looks to be underneath the inflection point
between the trough and ridge. By the evening, the Canadian low
looks to reach central Canada almost directly north of the CWA
with a shortwave trough moving over the CWA. Overnight, the CWA's
flow aloft looks to turn more west-southwesterly as the base of
the trough starts to move over the CWA. At the surface, scattered
to widespread showers and non-severe thunderstorms continue in the
morning through the early afternoon for the eastern half of the
CWA as the surface low moves through the CWA. Behind it, there
looks be a cold front passing through the area which looks to
bring another round convection to the CWA during the late
afternoon and evening hours. Thunderstorms during this time have
the possibility to be severe particularly for areas along and east
of a line from Stratton, NE to Tribune, KS. Current model
forecast convective parameters include 0-6km bulk shear values
look to be around 35-40 kts and MLCAPE values above 1500 J/kg. At
this time, potential hazards look to be large hail and damaging
winds should storms occur though a brief isolated tornado can not
be completely ruled out. Daytime high temperatures in the CWA on
Thursday expect to range from the middle 80s in the far
northwestern portions of the CWA to the lower 90s in the southern
portions. Thursday's overnight lows range from the upper 50s in
the northwestern areas of the CWA to the middle 60s in the
southeastern areas.

.LONG TERM...(Friday through Wednesday)
Issued at 221 PM MDT Wed Sep 1 2021

Going into the extended period, Friday's and Saturday's main wx
focus will be the chances for showers and thunderstorms.

For Friday, front to push south thru the region during the daytime
hours, followed by a stronger shortwave and associated surface
features for Friday evening. Greater areal coverage of QPF expected
with the second system. SPC has the CWA under a morphed Marginal
Risk with southern areas most prone for the fropa, while the western
CWA seeing the effects of the shortwave at night.

For Saturday, frontal boundary continues a push south of the CWA as
high pressure builds down thru the central Plains. Lee-side
troughing sets up along the Front Range late in the day. Moisture
along the tail-end/west side of the front will funnel northward into
west/southwest portions of the CWA. This could trigger some rw/trw
activity. Models do differ on how fast this does clear the region
going into Sunday morning, but for now will have tapering to dry wx.

For Sunday onward, the passage of the system on Saturday will allow
for upper level ridging in the west to become more amplified over
the Rockies with the latest GFS/ECMWF showing some drifting of the
ridge towards the Plains region. Overall there will be northwest
flow aloft, while at the surface, high pressure will roll across the
Plains Sunday/Monday setting up east of the CWA for Tuesday/
Wednesday. Lack of any appreciable moisture will allow for dry
conditions during this time, with a return to normal to above normal
temps for daytime highs. These dry conditions will also warrant a
watch on low RH readings going into monday, and thus fire wx
concerns.

For temps, chances for precipitation/clouds on Friday and Saturday
will help to hold down daytime highs. Looking for a range from the
upper 70s to mid 80s for Friday, and upper 70s to lower 80s on
Saturday. Temperature trend increases starting Sunday and on into
next week, with mid to upper 80s Sunday, upper 80s to mid 90s on
Monday then upper 80s to around 90F for next Tuesday and Wednesday.
Overnight lows will drop into the 50s. A few spots in the east could
be near 60F for a few nights.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 529 PM MDT Wed Sep 1 2021

VFR conditions are expected at KGLD terminal through the forecast
period. Southerly winds will remain breezy through 12Z Thursday
morning ranging from 15-20kts sustained and gusts to 26kts.
Thunderstorms in the vicinity of the terminal will be possible
between 07Z and 16Z with ceilings lowering to around 9000ft.
Precipitation chances diminish heading into the afternoon with
winds becoming southwesterly around 10kts by 17Z.

At KMCK, east-southeasterly winds remain breezy this evening,
becoming southerly by 08Z. There is a brief period between 04 and
08Z where low level wind shear will be possible. Showers and
storms in the vicinity of the terminal will be possible between 08
and 18Z with ceilings becoming as low as 5000ft around 12Z.
Maintaining low stratus in the area as the rain tapers off,
however, there is a small possibility of some fog developing in
the area. Confidence is low enough at the moment to omit the
mention from prevailing conditions.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...076
LONG TERM...JN
AVIATION...AW
Hazardous weather outlook, Sep 1, 10:09 AM MDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1009 AM MDT Wed Sep 1 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021615-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1009 AM MDT Wed Sep 1 2021 /1109 AM CDT Wed Sep 1 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Near Critical to Critical fire weather conditions are anticipated
across portions of the Tri-State area this afternoon, mainly in
eastern Colorado and adjacent Kansas and Nebraska border counties
where breezy south winds will coincide with relative humidity values
ranging anywhere from 10 to 25 percent. Outdoor burning is not
advised. Repeating, outdoor burning is not advised today.

Isolated to scattered showers and thunderstorms are expected to
develop in eastern Colorado this evening and move eastward into
northwestern Kansas and southwestern Nebraska overnight. While storms
are not expected to be severe, small hail and gusty winds are
possible in areas where storms develop.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Isolated severe thunderstorms are possible across portions of the
Tri-State area during the afternoon and early evening on Thursday
mainly in northwest Kansas between 2 pm and 9 pm MDT.

Isolated severe thunderstorms are also possible on Friday afternoon
and evening for east-central Colorado as well as areas along and
south of I-70 in northwestern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be required today.

In the hours before

Local storm report, Sep 1, 6:53 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     SAINT FRANCIS           39.77N 101.80W
09/01/2021                   CHEYENNE           KS   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&
Local storm report, Sep 1, 6:59 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     1 SSE SAINT FRANCIS     39.76N 101.79W
09/01/2021  M69 MPH          CHEYENNE           KS   AWOS

&&
Special weather statement, Sep 1, 7:09 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
709 PM MDT Wed Sep 1 2021

COZ091-092-020145-
Kit Carson County CO-Cheyenne County CO-
709 PM MDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of Cheyenne and south
central Kit Carson Counties in east central Colorado through 745 PM
MDT...

At 709 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Kit Carson to 10 miles
south of Cheyenne Wells. Movement was north at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cheyenne Wells around 725 PM MDT.

This includes Highway 385 between mile markers 136 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3923 10285 3917 10239 3905 10208 3861 10232
      3861 10262 3862 10295
TIME...MOT...LOC 0109Z 193DEG 39KT 3874 10287 3873 10254 3867 10239

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DDT
Special weather statement, Sep 1, 7:34 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
734 PM MDT Wed Sep 1 2021

COZ091-092-020200-
Kit Carson County CO-Cheyenne County CO-
734 PM MDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of central Cheyenne and
south central Kit Carson Counties in east central Colorado through
800 PM MDT...

At 733 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Kit Carson, or 13 miles west of Cheyenne Wells, moving
north at 30 mph.

HAZARD...Wind gusts of up to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Kit
Carson County and central Cheyenne County Counties in east central
Colorado, including the following locations... Firstview.

This includes Highway 385 between mile markers 160 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3865 10252 3871 10274 3910 10264 3902 10231
TIME...MOT...LOC 0133Z 197DEG 26KT 3877 10260

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:49 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne56 min
Sep 1, 9:27 PM MDTSpecial Weather StatementGLDSherman33 min
Sep 1, 9:48 PM MDTSpecial Weather StatementGLDCheyenne, Sherman27 min
Sep 1, 10:15 PM MDTSpecial Weather StatementGLDSherman30 min
Sep 2, 3:03 AM MDTSpecial Weather StatementGLDGove42 min
Sep 2, 5:33 PM MDTSpecial Weather StatementGLDGove27 min
Sep 2, 5:59 PM MDTSpecial Weather StatementGLDGove31 min
Sep 1, 7:09 PM MDTSpecial Weather StatementGLDCheyenne36 min
Sep 1, 8:01 PM MDTSpecial Weather StatementGLDKit Carson29 min
Sep 1, 8:17 PM MDTSpecial Weather StatementGLDKit Carson28 min
Sep 1, 8:59 PM MDTSevere Thunderstorm WarningGLDKit Carson46 min
Sep 1, 7:52 PM MDTSpecial Weather StatementGLDDundy23 min
Sep 1, 11:41 PM MDTSpecial Weather StatementGLDHitchcock34 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.